Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


How safe is Truvada for long term?
Aug 27, 2011

Hello Dr.Bob,

Just diagnosed + on January this year with TB co infected ( CD4 was 55 at that time)and on Atripla until now ( TB meds stopped by my team docs 2 weeks ago).

Have insomnia since on Atripla and 1 month ago started to have neuropathy symptom on my toes (Numbness) and don't have history of diabetes. Also noticed few weeks ago have 'hollow cheeks'( Facial wasting?) Due to those symptoms as I mentioned above,I'm considering to switch from Atripla to Truvada/Isentress OR Intelence/Isentress. My last CD4 324(18%) & VL less than 40 ( Undetectable) Height 178cm and weight 59kg ( was 67kg before I got TB)

My questions: 1.I have paranoia after read that Truvada could cause Lactic Acidosis and Kidney damage in long term use, is that true? Dialysis is not my future plan.

2.What do you think is best for me now, switch to Truvada/Isentress OR Intelence/Isentress or do you have better advise?

3.What is the worse common side effect from Isentress as far as you know? is that true Isentress could cause rhabdomyolisis and muscle paint?

4.My wife's ELISA test result was Negative on May this year. Last intercoursed with her on early December last year but she was still using my toothbrush until I diagnosed on January. Does she need another test like PCR DNA to make sure that she is really negative?

Thank you in Advance

Response from Dr. Frascino

Hello.

First a few comments about your symptoms, as apparently you are considering a switch in antiretrovirals because of these.

"Insomnia." Atripla is associated with sleep disturbance, particularly "vivid dreams." Atripla side effects generally calm down within six to eight weeks. If, after an evaluation by your doctor, your insomnia is felt to be related to Atripla, and you've been on it since January without improvement, a switch in therapy could be considered.

"Neuropathy." Distal sensory neuropathy has been most frequently associated with certain antiretroviral drugs (thymidine analogs). None of Atripla's three components is a thymidine analog. It's possible your numb tootsies are not related to Atripla.

"Hollow cheeks." Facial lipoatrophy has been associated with certain antiretroviral drugs (D4T, ddI, ddC, AZT). Atripla doesn't contain any of these agents. Your hollow cheeks could be related to your weight loss (67 kg down to 59 kg) or possibly to HIV itself. Atripla may not be related.

Responding to your specific questions:

1. Yes, Truvada has been linked to lactic acidosis and kidney problems. However, it's important to point out that almost all prescription drugs, and particularly potent agents like antiretroviral drugs or anticancer drugs, have potential side effects and toxicities. Not everyone taking these drugs will have side-effect or toxicity problems. The potential benefits of any treatment must always be weighed against potential negative effects.

2. You will need to discuss this with your HIV specialist physician. A switch in antiretroviral therapy should be based on your resistance profile, potential drug-drug-interactions, adherence issues, etc. The Intelence/Isentress/Prezista combination of a non-nucleoside reverse transcriptase inhibitor, integrase inhibitor and protease inhibitor is one triple combo that avoids thymidine analogs (associated with lipoatrophy) and the d-drugs (associated with peripheral neuropathy). However, there are many other potential treatment options as well and I cannot advise which would be the best option for you based on such limited information.

3. Isentress is generally very well tolerated. The most common side effects are diarrhea, nausea, headache and fever. It can cause elevated levels of a muscle enzyme (creatine kinase). Myopathy and rhabdomyolysis have been reported with use of Isentress.

If your wife has tested HIV negative out six months from the last potential exposure (unprotected sex), she is considered definitively HIV negative. HIV PCR DNA testing would not be warranted.

Good luck.

Dr. Bob


Previous
Repeat Test
Next
Fatigue and anemia caused by zoftloft

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement